Increased irritability on Risperdal/Risperidone??

Discussion in 'General Parenting' started by TeDo, Mar 18, 2011.

  1. TeDo

    TeDo Guest

    Has anyone ever had a difficult child experience a drastic increase irritability and depressive symptoms while taking Risperdal? difficult child began Risperdal in late January to help with Autism Spectrum Disorders (ASD)-related anxiety. He started on the initial dose of 0.25mg at bedtime. They increased his dose to 1mg at bedtime a month ago. What a nightmare. He'd wake up in the middle of the night in a big panic and then have a lot of trouble getting back to sleep. After a week of this, the psychiatrist cut the bedtime dose to 0.5mg at bedtime and 0.25mg in the morning and 0.25 after school. Since the increase especially, his irritability has seemed to increase drastically, especially at school. He blows at the drop of a hat and is inconsolable. When he is at home, he seems very depressed with an occasional out-of-nowhere blowup. He apologizes constantly for getting into trouble at school and for ruining my life (his words not mine) and he doesn't know why he does what he does and on and on.

    The only medication change has been the addition of the Risperdal. Could that be causing this? He has always been medication sensitive but these "behaviors" are not listed as a side effect of Risperdal in any of the info I have read about it. Anyone have any insight/advice?
     
  2. HaoZi

    HaoZi Guest

    That's how Kiddo started before she escalated into self-harming behavior and suicidal thought patterns.
     
  3. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I would definitely give psychiatrist a call and let him/her know what you are seeing!
     
  4. smallworld

    smallworld Moderator

    My son had a reaction to Risperdal called akathisia. Akathisia is a feeling of internal and external restlessness that can fuel increased agitation and irritability. It can be confused with the symptoms you're trying to treat so some psychiatrists keep increasing the Risperdal dose instead of realizing it's a side effect. Fortunately, we realized what was going on and discontinued the medication.

    I agree with discussing your son's reaction to Risperdal with his psychiatrist. Hang in there.
     
  5. slsh

    slsh member since 1999

    Definitely time for a call to psychiatrist. Sounds like a paradoxical reaction.

    thank you had a paradoxical reaction to Zyprexa. The atypical antipsychotic actually *made* him psychotic - go figure.:groan:

    I found the best rule of thumb when it comes to medications is that they're supposed to make things better, not worse.
     
  6. TeDo

    TeDo Guest

    Thanks guys. That is kind of what I was thinking but wasn't sure if I was just looking for an explanation that wasn't there. I will give psychiatrist a call on Monday. Our next appointment isn't until the following Tuesday.
     
  7. tictoc

    tictoc New Member

    Hi,
    My son has had odd reactions to both Abilify and Seroquel. Abilify led to akathisia, which made him much more irritable and aggresive than usual. When he started Seroquel, I think we inceased the dose too fast and too much. He became very irritable and showed a lot of the classic symptoms of depression (loss of interest in everything, fatigue, etc). Once we lowered the dose again and started giving it in small doses several times a day, he evened out and is doing well. psychiatrist thinks these symptoms were caused by too much medication.

    A call to the psychiatrist seems like a good idea. It might take some more observation to determine why he is having this reaction. Good luck.
     
  8. Wow, I feel like a complete moron!! I have been complaining to doctor about my son's increasing restlessness and agitation for over a year and nobody ever mentioned akathisia to me. We moved and got a new doctor, to whom I continued my complaints, and he finally started backing ds down off the Risperdone. Within 2 days of only reducing .5 mg I could see the improvement! I've never even heard of Akathisia!! We're now down to 1.5mg from the 3mg he was on and things are going well but geesh! medications are scary...I hate them, I wish both of my boys could be medication free...UGH!

    Thanks for letting me vent :sigh:
     
  9. 4timmy

    4timmy New Member

    My difficult child went through the same thing in 5th grade (nightmare). Luckily we were able to just take him off of Risperdal. He was taking a very large dose of Vyvanse at the time too, which I believe contributed to his anxiety. He's not taking either one of these now, but we continue to seek the perfect combination. His diagnosis is very similar to your difficult child's.
     
  10. earthprowler

    earthprowler New Member

    my difficult child was on this at 7 years old. the lowest dosage of course. but after having him get right up in my face and scream in a voice i'd never heard before that "he was going to kill me"......psychiatrist took him off the medications the next day!!!
     
  11. TeDo

    TeDo Guest

    The psychiatrist finally came back from vacation. He returned my call at 5:30 last night. difficult child is off the Risperdal immediately. Even difficult child was happy about this. He took the remaining pills outside and smashed them to powder with a hammer. It's the first I've seen him happy in over a month.
     
  12. 4timmy

    4timmy New Member

    This is totally what my difficult child would do. So dramatic! LOL Good to hear that worked out.
     
Loading...